Academic journal article High School Journal

Ecstasy: It's the Rave

Academic journal article High School Journal

Ecstasy: It's the Rave

Article excerpt

National statistics reveal an alarming trend concerning the use of 3,4-methylenedioxymethamphetamine, which is better known as ecstasy. Results from the Monitoring the Future survey of 50,000 secondary youth reveal that use among 8th graders rose to 3.1%, 5.4% among 10th graders, and 8.2% among 12th graders. High school faculty and staff must be cognizant of this growing trend, understand the physiological effects of use, and recognize protective and risk factors among youth. It is imperative that school personnel and community-based organizations work together to implement primary, secondary, and tertiary prevention strategies as part of a comprehensive drug abuse prevention program.

Introduction

In 1874 the Women's Christian Temperance Union, an organization which grew out of the movement advocating prohibition, warned the nation about the negative effects of alcohol. Since then, educators have had the charge to warn against similar evils of the day (Rubinson & Alles, 1982). Today, there is a relatively new evil escalating in popularity and usage among adolescents which is chemically known as 3,4-methylenedioxymethamphetamine or MDMA. The most common street name for this drug is ecstasy. Other names for the drug include Adam~ clarity, lover's speed, X, E, EX, and XTC (Lynskey, White, Hill, Letcher, & Hall, 1999; Johnston, O'Malley, & Bachman, 2000).

In pure form, MDMA is a white crystalline powder that is primarily ingested in pill or capsule form. It can be, however, snorted, smoked, or injected. The average cost ranges from $10.00 to $25.00 a hit (Inaba, Cohen, & Holstein, 1997).

In 1985, the Drug Enforcement Agency classified ecstasy as a Schedule I drug. This classification is reserved for any drug that is considered unsafe, has a high potential for abuse and is illegal to possess (Hanson & Venturelli, 1998). Despite the current classification, historically, users perceived the drug as one with few adverse effects (Jansen, 1997). Yet, numerous studies have documented the myriad of damaging effects of the drug on the human body.

Therefore, a heightened concern currently exists among public health officials concerning the escalating use and abuse of ecstasy. Former U.S. Secretary of Health and Human Services, Donna Shalala stated, "We are very concerned about the rise in the use of Ecstasy.... It is not a fun drug; it is not harmless. It is a dangerous drug" (Rayam, 2000, p. Al). Educators, consequently, need to teach the effects and risks of ecstasy use as well as implement primary, secondary, and tertiary drug prevention strategies.

Physiological Effects/Side Effects

Ecstasy is known to have both stimulant and hallucinogenic properties (Hanson & Venturelli, 1998; Johnston, O'Malley, & Bachman, 2000). Yet, as a relatively new drug on the scene, ecstasy's adverse effects are not widely recognized. For example, many users believe ecstasy is relatively safe with no long-lasting effects (Schwartz, 1997). Conversely, current research is indicating ecstasy, even in small amounts, may cause severe reactions (Julien, 1998; Schwartz & Miller, 1997). State authorities in Maryland are so concerned about the epidemic proportion of students trying ecstasy, efforts are underway to educate doctors, parents, and teens about the "real problems" associated with its use (Gray, 2000).

Goldberg (2000) explained that effects of ecstasy last from 1-12 hours and may include feelings of love and calmness among users. Elk (1996) reported that the drug may "facilitate interpersonal relations, increase esteem, elevate mood, increase self-insight, and enhance communication and empathy." There are, however, a myriad of negative side effects, which may or may not be reversible. For example, Elk reported that ecstasy use decreases the amount of serotonin in the brain. Serotonin is associated with depression and sleep irregularities.

In addition to depression and sleep problems, Johnston, O'Malley, and Bachman (2000) and Weir (2000) report users experience a host of other side effects following ingestion which include confusion, anxiety, and paranoia, all of which may last several weeks after use. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.